Nebraska, 2009

Hail in Nebraska, September 21, 2009

September 21, 2009 · NWS OAX · 1 event in 1 county or zone

A broken line of thunderstorms developed from south central into east central Nebraska during the early morning hours of September 21. At least one of the storms produced large hail before they weakened by the time they made it into the Lincoln and Omaha areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A broken line of thunderstorms developed from south central into east central Nebraska during the early morning hours of September 21. At least one of the storms produced large hail before they weakened by the time they made it into the Lincoln and Omaha areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 2:05 PM CST, 11 hours 57 minutes earlier.

Area forecast discussion, Sep 20, 2:05 PM CST, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SUN SEP 20 2009

.SHORT TERM...TONIGHT AND MONDAY
STG UPPR LVL JET WL CONT TO DIVE INTO THE WRN HI PLAINS TONIGHT.
THIS WILL LEAD TO A CLOSED MID LVL CIRCULATION BY MON AFTN OVR THE
WRN HI PLAINS. THIS WILL ALLOW A CDFNT /CURRENTLY OVR WRN ND INTO NE
WY AT 19Z/ TO TRACK SEWD TOWARD OUR NW FA AFTER MIDNIGHT. 12Z H85
UPPR AIR ANLYS INDCD SOME MOISTURE RETURN OVR THE SRN PLAINS WITH 12
G/KG MIXING RATIOS TO NEAR H85 UP TO OKC. INCREASING DYNAMICALLY
INDUCED LO LVL JET THIS EVNG WL ALLOW FOR BETTER MOISTURE QUALITY
AND DEPTH TO MOV INTO THE WRN FA. ELEVATED MIXED LAYER /SEEN AT H7
WITH +20 DELTA T/S FM WY INTO ND AT 12Z/ WL EXPAND INTO THE WRN
CWA WITH POINT FORECAST SOUNDINGS INDCD SOME CAP DESPITE THE
INCREASE IN MOISTURE. CONTD MOISTENING THOUGH WL LIKELY LEAD TO
ISO TO SCT TSRA ACTIVITY OVR THE NW CWA BY LATE EVNG OR NEAR
MIDNIGHT NEAR THE NOSE OF THE H85 LO LVL JET. THIS GENERALLY
AGREES WITH MOST NUMERICAL MODELS FM THIS MRNG. THIS ACTIVITY SHLD
THEN EXPAND EWD OVERNIGHT AND HAVE INCREASED POPS INTO THE LIKELY
CAT FARTHER SOUTH TO NR THE KS BORDER ALNG THE ERN EDGE OF THE
MOISTURE AXIS. IN REGARDS TO SVR WX THREAT...STILL LOOKS MINIMAL.
SOME MUCAPE SEEN IN THE POINT SOUNDINGS...BUT CAPE PROFILE IS
GENERALLY LONG AND SKINNY. IN ADDITION UPPR LVL JET MAX CONTS TO
STAY WELL BEHIND THE SFC FRONT LEADING TO LIMITED SHEAR IN OUR
AREA. CLD SEE A FEW GOOD CORES GIVEN THE CAPE AND FORCING...BUT
SVR WX SEEMS UNLIKELY. LOWERED TMPS JUST A TAD IN THE WRN AND ERN
CWA AS MOS STILL NOT HANDLING OVERNIGHT LOWS WELL.

SFC CDFNT WL THEN TRACK THRU THE FA DURING AND EARLY AFTN HOURS ON
MON. PRECIP WL CONT TO BE A PRETTY DECENT BET AS LEAD PV ANOMALY
LEADS TO DECENT CONTD VERTICAL MOTION WITH WEAK STABILITY. THUS
CONTD LIKELY POPS OVR THE CNTRL/ERN CWA THRU THE MRNG. LATEST MODELS
INDCD MID LVL DRY SLOT MOVG INTO THE NW CWA DURING THE AFTN AND THIS
SEEMED REASONABLE GIVEN UPPR LVL PATTERN. THUS HAVE REMOVED POPS
AFTER 18Z THERE. TMPS CONT TO BE A STRUGGLE. LO LVL WARM NOSE CONTS
INTO THE SERN CWA THRU THE AFTN...BUT WITH CLDS AND PRECIP EXPECT
LIMITED MIXING AND THUS LOWERED GOING HIGHS HERE WITH TMPS LEVELING
OFF ARND NOON AND HOLDING STEADY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
MAIN FORECAST CONCERN REMAINS THE MEANDERING UPPER LOW IN THE
CENTRAL US THIS WEEK. OPERATIONAL 12Z GFS REMAINS WEST OF THE GFS
ENSEMBLE MEAN AND MANY OF ITS MEMBERS...AS WELL AS THE ECMWF AND
NAM. NONETHELESS...WILL NOT TOTALLY DISCOUNT ITS SOLUTION AS IT
WAS WEST OF THE PACK WITH THE LAST MEANDERING UPPER LOW AND ENDED
UP PERFORMING FAIRLY WELL. WILL LEAN TOWARD ECMWF/GFS ENS...BUT
WITH A TILT TOWARD A MORE WRN SOLUTION. KEPT POPS MAINLY IN SERN
CWA FOR MON NT AS FRONT CLEARS THE AREA...WITH SOME SCHC POPS IN
THE NW BY MRNG AS WRAPAROUND PRECIP IS PROGGED TO BRUSH N CNTRL
NEB. THAT AREA OF PRECIP SHOULD PULL WWD THROUGH THE DAY TUES AS
THE UPPER LOW DRIFTS WEST...BUT WITH LESS CERTAINTY IN THE AMT OF
WWD SHIFT...HAVE KEPT VERY LOW SCHC POPS ACROSS THE AREA FOR NOW.
DID TAKE POPS OUT OF ALL BUT NWRN CWA ON TUES NT...WITH DRY FCST
NOW ON WED-THURS...AS UPPER LOW CONTINUES TO PULL AWAY TO THE
WEST. WITH DRIER FORECAST WED/THURS...BUMPED UP MAX TEMPS JUST A
TOUCH...THOUGH AM STILL SEVERAL DEGREES SHORT OF MEX GUIDANCE WITH
ITS WESTERN SOLUTION.

FOR FRI-SUN...MODEL SPREAD BECOMES EVEN MORE DISTINCT.  ECMWF IS
FASTER TO PULL PRECIP UP INTO THE MO VALLEY AS THE UPPER LOW EJECTS
EWD ACROSS THE PLAINS...WITH PRECIP INTO THE CWA BY THURS NT.
SLOWER GFS KEEPS AREA DRY UNTIL FRI NT.  HAVE ADDED SCHC POPS TO FRI
FOR NOW...WITH PRECIP POTENTIAL MORE UNCERTAIN.  AGREEMENT INCREASES
FOR SAT AS MODEL SOLUTIONS OVERLAP...BUT STILL KEPT POPS ON THE LOW
SIDE AS EVENTUAL LOW TRACK IS SO MUCH IN QUESTION.  KEPT SUN
DRY...BUT IF SLOWER GFS SOLUTION VERIFIES...WOULD EASILY BE A COOLER
AND RAINY DAY THERE AS WELL.  HELD TEMPS ON THE LOW SIDE
FRI/SAT...AND AM LIKELY TOO WARM ON WHICHEVER DAY ENDS UP BEING THE
RAINY DAY WITH THE UPPER LOW OVERHEAD...AS MID TO UPPER LEVEL TEMPS
ARE QUITE COOL ASSOCIATED WITH THE LOW.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SHLD SEE SOME IFR/MVFR CONDS AT ALL 3 TAF SITES THIS PERIOD. VFR
SHLD CONT THRU THE EVNG BUT WITH INCREASING LIFT SHLD SEE THE CLD
DECK LOWERING THRU THE EVNG. SCT SHRA ARE EXPECTED IN OFK FIRST AND
THEN SPREAD TO BOTH OMA/LNK TOWARD 11Z...AND MAY CONT THRU THE MRNG
AT OMA/LNK. MAY SEE A PERIOD OR TWO OF THUNDER AND HAVE INCLUDED AS
WELL. WIND WL SHIFT TO NW AND GUST AT OFK THRU THE MRNG. IFR
CEILINGS ARE POSSIBLE AT OMA/OFK DURING THE MRNG.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

BOUSTEAD/MAYES
Hazardous weather outlook, Sep 20, 4:10 PM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN SEP 20 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
510 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL LIKELY DEVELOP AFTER MIDNIGHT TONIGHT AND
CONTINUE THROUGH NOON MONDAY. WHILE SEVERE STORMS ARE NOT
EXPECTED...SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL.

THE COMBINATION OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A
COLD FRONT SWEEPING THROUGH THE AREA WILL BRING THE CHANCE FOR
THUNDERSTORMS. THE COLD FRONT WILL SWEEP TOWARD THE MISSOURI RIVER
BY MID MORNING...THEN THROUGH SOUTHWEST IOWA BY NOON.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME AHEAD OF THE COLD
FRONT...WITH ONLY SHOWERS EXPECTED AFTER THE FRONT PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY.

DERGAN

The radar

The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Seward

When
September 21, 2:02 AM CST
Where
Seward County, 0.52 mi E of Bee
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189464.